Regulatory Focus™ > News Articles > New Blood Clot Warnings Added to Labels of Testosterone Products

New Blood Clot Warnings Added to Labels of Testosterone Products

Posted 20 June 2014 | By Alexander Gaffney, RAC 

New Blood Clot Warnings Added to Labels of Testosterone Products

The US Food and Drug Administration (FDA) yesterday said it will require manufacturers of testosterone products about an increased risk of venous blood clots, known as venous thromboembolism (VTE)—the latest warning for a class of drugs that has seen no shortage of scrutiny from regulators and researchers alike.

Background

Testosterone products, commonly used to treat low levels of testosterone in men, or "low-t," have long been associated with higher risks of some adverse events.

The drugs, such as Abbott's Androgel, include black box warnings that accidental exposure to testosterone (such as by family members) may cause health problems. The drugs also contain warnings that patients should tell their doctors if they have prostate cancer, heart problems, kidney or liver problems or urinary problems. The drugs also come with medication guides, intended to promote safe use of the drugs, which some advocates say are over-prescribed.

New Warnings

In February 2014, FDA issued a warning that low-T treatments may be associated with an elevated risk of stroke, heart attack and death. That association came after the publication of two separate studies in the Journal of the American Medical Association (JAMA) and the journal Public Library of Science: Medicine (PLoS: Medicine).

The JAMA study suggested a 30% increase in risk of stroke, heart attack and death in those taking products intended to treat low-T, while the PLoS study showed that older men (ages 65 and older) exhibited a two-fold increase of heart attack and younger men with a history of heart disease had a two- to three-fold increased risk of the same.

Based on those studies, FDA said it would reassess the risks of testosterone treatment, but stopped short of asking physicians to alter their current prescribing habits.

Two months later, in April 2014, EU regulators said they would also assess the drugs for the same risks.

New Labeling Update

But so far, regulators have yet to issue any statements regarding their findings with respect to testosterone's effects on stroke or heart attack.

But in a surprise move this week, FDA announced that it had required manufacturers of the drug to add new general warnings to the drugs' labels regarding an increased risk of venous blood clots.

FDA explained:

"The risk of venous blood clots is already included in the labeling of testosterone products as a possible consequence of polycythemia, an abnormal increase in the number of red blood cells that sometimes occurs with testosterone treatment. Because there have been postmarket reports of venous blood clots unrelated to polycythemia, FDA is requiring a change to drug labeling of all testosterone products to provide a more general warning regarding venous blood clots and to ensure this risk is described consistently in the labeling of all approved testosterone products."

FDA confirmed that the warning was "not related" to its existing investigation, and said that investigation is "ongoing."

 

FDA Statement


Categories: Regulatory News

Regulatory Focus newsletters

All the biggest regulatory news and happenings.

Subscribe